A Young Female With Thyroid Storm and Pulmonary Embolus: A Case Study.
Trident Medical Center
beta blocker, hyperthyroidism, pulmonary embolism, tachycardia, thyroid storm
Cardiovascular Diseases | Emergency Medicine | Endocrine System Diseases | Respiratory Tract Diseases
Thyroid storm (TS) and pulmonary embolus (PE) are both dangerous conditions. We present a case of a 34-year-old woman suffering from both conditions concomitantly. She was given propranolol, propylthiouracil (PTU), potassium iodide (SSKI), hydrocortisone, and heparin, and improved gradually over the course of a 5-day hospitalization. The patient's presentation provided difficulties in diagnosis as well as management. Based on our experience with this case, we recommend that the practitioner refrains from prematurely anchoring on one diagnosis without a full workup for the other, as these conditions can be mutually causative. Also, if the patient meets the criteria for TS, it is important to treat them as such, even in the setting of "unimpressive" thyroid study abnormalities. Finally, it is important to administer a beta blocker in the setting of TS, even in the combined setting of PE, as long as the patient has no evidence of heart strain.
Publisher or Conference
Harper W. A Young Female With Thyroid Storm and Pulmonary Embolus: A Case Study. Cureus. 2022;14(6):e25690. doi:10.7759/cureus.25690